A novel risk score could help to identify which patients taking simvastatin are at a greatly increased risk of developing a rare complication that causes severe muscle pains and weakness, say UK researchers.
Looking at data on more than 58,000 participants in three major clinical trials, the team identified 171 patients taking simvastatin who had myopathy, defined as otherwise unexplained muscle pain or weakness alongside 10-fold or more elevated creatinine kinase levels.
Independent risk factors for myopathy were found to be: high simvastatin dose, Chinese ethnicity, being female, older age, lower body mass index, the presence of diabetes being treated with hypoglycaemic medications, and use of certain concomitant medications. Combining these factors into a weighted risk score, they found that patients who had the highest risk were more than 30 times more likely to develop the complication than those at the opposite end of the scale.
Genetic variations in the SLCO1B1 gene were also explored in a subset of patients from each of the trials, with the rs4149056 C allele found to impart a threefold risk of myopathy overall.
The research, published by European Heart Journal on July 23, also showed that there was no link between other milder forms of aches and pains and the risk score, indicating no association with statin use.
"We know that statins are extremely effective at preventing heart attacks and strokes. However, in a very small number of patients they can cause myopathy," said lead author Jemma Hopewell, PhD, Clinical Trial Service Unit, Nuffield Department of Population Health, University of Oxford, in a news release.
"Our risk score can help guide doctors to prescribe more safely for people at higher risk of myopathy and to conduct more regular safety monitoring for such individuals."
Joint senior author Professor Sir Rory Collins, also at the Clinical Trial Service Unit, added: "When a patient reports muscle-related symptoms, their doctor should consider measuring their blood level of creatine kinase.
"If the level is not elevated, the patient can be reassured that their symptoms are not likely to be caused by the statin."
Speaking to Medscape News UK, Dr Hopewell said that, while it is not clear exactly why the risk factors identified in the study are associated with myopathy, "what we know about some of these risk factors is they raise the levels of statins in the blood.
"So the common feature that we believe ties these things together is that, if you increase the dose of a statin, then you increase the blood level."
She believes that their study should not "raise any concerns in patients taking statins when their doctors think it will benefit them", adding that even if a patient does develop myopathy, it "fully resolves" in the "vast majority" of cases when the drug is withdrawn.
Bernard Cheung, is Sun Chieh Yeh Heart Foundation professor in cardiovascular therapeutics, University of Hong Kong, and editor-in-chief of Postgraduate Medical Journal.
He told Medscape News UK that the "great contribution" of the study is in creating the risk score for myopathy.
"Instead of just naming something as a risk factor, they can actually put a number to it and say this is the relative weighting," he said.
He added that, "in the olden days", the score would not have been "very clinically useful" due to the large number of risk factors that it includes, but "in this IT era, if it can be done automatically using artificial intelligence, maybe this risk score could be very useful".
"On the other hand, certain categories of people will find themselves at the high-risk end." He gave as an example a woman with a low body mass index (BMI) taking 40 mg statin, who has diabetes and is taking a beta-blocker and a diuretic. This profile is "not uncommon", he said, noting that the risk is even higher for patients of Chinese ethnicity: "For those people, there's a non-negligible risk of statin-induced myopathy."
The solution in these cases is, for Prof Cheung, simple: "If you want to reduce the risk of myopathy, all you need to do is reduce the dose of statin.
"It's very effective because if you halve the dose of statin, you're not just halving the risk, you are really decimating it."
However, he noted that there are some issues with the study, not least of which is the "very narrow" and "very strict" definition of myopathy used, which "might rule out some people with genuine side effects".
Prof Cheung argued that, in practice, "most clinicians would have cold feet" and stop or reduce the dose of the statin "well before" the creatinine kinase levels reach the level required to define myopathy in the study.
He also pointed out that the participants were from clinical trials and so "these are not necessarily your average patient".
Such patients are likely to have fewer comorbidities and, having agreed to take part in the trial, are "probably the ones who are more motivated or more compliant or less likely to complain".
The authors note that statins are prescribed to millions of people worldwide every year and, in the UK, simvastatin accounted for approximately 40% of all statin prescriptions in 2019.
While the drugs are safe and well-tolerated, myopathy may occur at a rate of around 1 in 10,000 person-years with standard regimens, while less severe muscle pain is seen more frequently.
The researchers say that the rarity of myopathy has resulted in "little reliable information" on the relevance of risk factors for myopathy, such as Chinese ethnicity or variations in the SLCO1B1 gene, and the "relative strength of their associations".
To investigate further, they gathered data from three major clinical trials of simvastatin, the Heart Protection Study (HPS), the SEARCH trial and the HPS2-THRIVE trial, as well as more than 11,000 non-randomised
The participants in the three trials were at high-risk of cardiovascular events, and the majority had a history of myocardial infarction, ischaemic stroke or peripheral vascular disease.
Myopathy was defined as unexplained muscle pain or weakness plus creatine kinase >10 upper limit of normal. The team thereby determined that there were 171 clinically adjudicated cases recorded during 196,521 person-years of exposure to simvastatin, representing a mean of 3.4 years of treatment.
The rate of myopathy was 9 per 10,000 person-years overall, but was higher in the first year of treatment than later, at 19 per 10,000 person-years versus 5 per 10,000 person-years.
The mean time from the initiation of statin therapy to myopathy was 18 months, with 36% of cases seen during the first 6 months.
In addition, 15,208 individuals experienced other muscle symptoms that were not classified as myopathy by the researchers.
Cox proportional hazards models indicated that independent risk factors for myopathy included:
Simvastatin dose - the strongest predictor, with >20-fold higher risk among those receiving simvastatin 80 mg versus 20 mg daily
Chinese ethnicity - Chinese participants had about a 10-fold higher risk compared with Europeans
Concomitant use of certain other medications - verapamil was associated with an eightfold higher risk; niacin-laropiprant and diltiazem with more than threefold higher risks; and beta-blockers and diuretics with about 65–75% higher risks
Medically-treated diabetes – people with diabetes receiving hypoglycaemic medication were at more than twice the risk compared with non-diabetic patients
Female sex, increasing age and lower body mass index
When combined to form a weighted myopathy risk score, the team found this to be a very strong predictor of myopathy, with a hazard ratio of 34.35 for the highest compared with the lowest risk tertile.
In contrast, there was no association between the myopathy risk score and other muscle symptoms.
When the team examined variations in the SLCO1B1 gene, they found that individuals carrying the rs4149056 C allele were at threefold higher risk of myopathy, consistent across Chinese and European participants and independent of the other non-genetic risk factors, but also not associated with other muscle symptoms.
Professor Sir Nilesh Samani, medical director at the British Heart Foundation, which part-funded the study, commented: "Statins are important drugs for reducing the risk of heart attacks and strokes, and most people who take them do not experience side effects.
"The study identifies a number of patient-specific characteristics that increase the risk of developing muscle damage. These may now alert a doctor to either reduce the dose or consider alternative treatments in patients who have these factors."
Prof Samani also pointed out that "there has been debate as to whether statins cause more common muscle aches", but the current findings suggest that these are "probably not related to statins".
For Prof Cheung, the results are also reassuring. "If after the calculations you are at low-risk, then it is very reassuring indeed that even if you get slight symptoms of muscle aches it is unrelated to statins.
The Clinical Trial Service Unit and Epidemiological Studies Unit, Nuffield Department of Population Health, acknowledges support from the British Heart Foundation, British Heart Foundation Oxford Centre for Research Excellence, UK Medical Research Council and Cancer Research UK.
Collins is a co-inventor of a genetic test for statin-related myopathy risk, but receives no income from it. The Clinical Trial Service Unit and Epidemiological Studies Unit receives research grants from Abbott, AstraZeneca, Bayer, Boehringer Ingelheim, GlaxoSmithKline, Merck, Novartis, Pfizer, Roche, Regeneron, Schering, Solvay, and The Medicines Company that are governed by University of Oxford contracts that protect its independence. Article.
Cheung declares no competing interests.